Antidepressants - What They Don't Tell You

 


Visitors: 361

As I write this, I am in my sixth day of drug withdrawal. My head has pounded with crippling dizziness for the last few days. I feel nauseous. Drug withdrawal. Those very words make me feel like a junkie. The sad irony is that I’m trying to come off doctor-prescribed SSRIs, antidepressants.

Depression hounded me through my teens and twenties. It was just the way it was. Not until I got married and my raging moods began to take their toll on someone else and threaten our relationship did I decide to seek help.

I had always been resistant to chemical solutions for depression. At the age of six months, a well-meaning doctor prescribed Valium to treat my “hyperactivity. ” To this day, I shudder to think what effects that had on my young, developing brain. In my teens, as I struggled with the usual pains of high schools – extreme shyness, the pressure of exams, bullying, etc, my doc prescribed tranquilizers (not telling me what they were). After two days of feeling worse than ever, I flushed them down the toilet.

Fast forward to a few months before my thirtieth birthday. Everything was grey. I would go through days with no recollection of what I had done. I was disconnected from everything. My husband would take me to a movie to cheer me up and I would break down in the parking lot, unable to cope with the decision of what to see.

The doc put me on Lexapro. I was so tired of feeling this bad that I gave in and tried drugs. I was reassured that Lexapro was a new kind of antidepressant with absolutely no side-effects. I felt better immediately. Despite being unable to sleep for the first week, I felt great. My mood swings improved at once. I was finally on an even keel. This is how life was supposed to be.

So how did I get from there to where I am today?

As it happens there are quite a few things doctors don’t like to tell you about antidepressants. As time passes, chances are that you will need to use a higher dose and with a higher dose, often comes an increased likelihood of side-effects. Over the course of four year, my doctor changed three times. Each time one moved on and a new one took over, they would ask how I was doing and simply renew my prescription for another year. If I said I didn’t feel so good, my dose would be increased with little exploration into other possibilities. At no point was I referred to a mental health professional or a therapist. Antidepressants are one of the few medications freely dispensed without a referral to a specialist. Side-effects were brushed aside. Despite being more active than ever, I was gaining weight rapidly. My doctor told me it couldn’t possibly be a result of the Lexapro. Instead I was told to exercise more.

Four and a half years. Thirty five pounds. Slowly, the negatives outweighed the benefits. A few months ago, the fog began to return and my mood swings were worse than ever. I felt cold. Tired. Fat. Disconnected. Instead of seeing my regular doc, I paid a visit to my endocrinologist, thinking perhaps these symptoms were related to my PCOS. His response was instant – stop the antidepressants. He told me how dozens of his patients were often prescribed antidepressants by their family physician when the depression was being caused by other hormonal imbalances. Often, a short-term dose of antidepressants turns into several years.

When I did some online research, I was stunned by what I found: pages of peoples sharing their stories, describing the weight gain and other side-effects they experienced as a result of antidepressants, and how their doctors responded by increasing doses and ordering more exercise.

I tapered my dose down slowly. Going cold-turkey when stopping SSRIs is NOT recommended. I have increased my intake of fish oils. A daily Dramamine helps to ease the temporary dizziness.

I am not against the use of antidepressants. They certainly helped me at a time when most other alternatives failed. However, they do have side-effects for a large number of people. Weight gain. Loss of libido. A massive slowing down of your metabolism. How ironic it is that they very remedy I used to treat my depression eventually became the thing that fed it further.

Fiona Young-Brown is a freelance writer and life coach. Her own battles with depression have helped her to enable others to move past their own fears and struggles in order to achieve their true potential. To learn more, or to subscribe to her coaching newsletters, visit her at http://www.fionayoungbrown.com or http://www.movingbeyondfear.com

(823)

Article Source:


 
Rate this Article: 
 
Tricyclic Antidepressants-Waging The War Against Depression
Rated 4 / 5
based on 5 votes
ArticleSlash

Related Articles:

New Antidepressants

by: Max Bellamy (May 27, 2006) 
(Health and Fitness/Medicine)

Antidepressants – the Alternative

by: David Mcevoy (May 30, 2006) 
(Health and Fitness/Depression)

Coming Off Antidepressants - What To Expect

by: Athlyn Green (November 01, 2006) 
(Health and Fitness)

Do Antidepressants Make You Suicidal?

by: Doug Bremner (February 25, 2008) 
(Health and Fitness/Depression)

Abuse Of Antidepressants And How To Avoid

by: Adia O'hara (February 06, 2008) 
(Health and Fitness/Substance Abuse)

Stopping Antidepressants—What May Happen?

by: Athlyn Green (October 31, 2006) 
(Health and Fitness)

Movies - Antidepressants with No Side Effects

by: Eden Baras (January 24, 2008) 
(Arts and Entertainment/Movies TV)

Antidepressants Slice And Dice Brain

by: Shane Ellison (December 03, 2007) 
(Health and Fitness/Depression)

The FDA May Expand Warning Labels for Antidepressants

by: Charles Donovan (December 13, 2006) 
(Health and Fitness)

Tricyclic Antidepressants-Waging The War Against Depression

by: Athlyn Green (October 31, 2006) 
(Health and Fitness)